Advertisement

16 carfentanil-related deaths in northern Alberta over 2-week span

Health Matters: 16 carfentanil-related deaths in northern Alberta over 2-week spa
WATCH ABOVE: Health Matters, June 23: Alberta Health Services is warning the public about an increase in deaths related to carfentanil. As Su-Ling Goh reports, Edmonton has also seen a spike in other opioid-related emergencies.

Alberta Health Services is once again warning the public about the dangers of illegal drugs after more than a dozen deaths in the Edmonton area related to carfentanil.

During the last week of May and first week of June, there were 16 deaths where carfentanil was identified in a preliminary analysis, according to AHS. Of those deaths, 14 were in the Edmonton zone and two were north of the city.

Carfentanil is a synthetic opioid that is 100 times more toxic than fentanyl and 5,000 more potent than heroin.

This is the second warning AHS has issued about opioid-related emergencies in the last two weeks.

READ MORE: Opioid-related emergencies in Edmonton more than double

Earlier this month, AHS warned of a spike in opioid-related emergencies, particularly in the Edmonton area.

Story continues below advertisement

In May of this year, AHS said EMS crews were called to 246 opioid-related emergencies in Edmonton alone. By comparison, EMS responded to 108 opioid-related emergencies in Edmonton in May 2019.

AHS said EMS responded to 184 opioid-related emergencies in Edmonton during the first 21 days of June. By comparison, in June 2019, EMS in Edmonton responded to 133 opioid-related emergencies.

READ MORE: March was B.C.’s deadliest month for overdoses in a year: B.C. Coroners Service

Alberta’s associate minister of Mental Health and Addiction took to social media on Monday to say he is “concerned about rising fatalities in the Edmonton area that may be indication of carfentanil circulating in our city.”

“Anyone using drugs should use extreme caution,” Jason Luan tweeted.

“Drug enforcement and police teams are working day and night to get these substances off the streets, and we’re grateful for their service.”

Story continues below advertisement

Also Monday, the province announced a additional $4 million over four years for the Virtual Opioid Dependency Program.

The program uses telehealth technology to allow Albertans to access treatment for opioid use disorder, according to the province. In addition to medical support, the VODP provides patients with addiction counselling and other supports including transitional services.

The Opioid Agonist Therapy Gap Coverage program will cover the costs of medications to treat opioid use disorder for Albertans who are waiting to receive coverage through a supplementary health benefit plan, the province said in a media release. The program will cover costs for up to 120 days, during which Albertans can apply for and receive supplementary health benefits.

“The Virtual Opioid Dependency and OAT Gap Coverage programs are important tools to help people across the province get the treatment they need to recover and live healthy, successful lives,” Luan said.

Albertans can be referred to the VODP by any community health-care provider or refer themselves to the program.

It is not known whether the increase in opioid-related emergencies is a result of the COVID-19 pandemic.

Spike in opioid related emergencies in Edmonton prompts warning
Spike in opioid related emergencies in Edmonton prompts warning

Anyone experiencing an overdose should call 911 or go to the nearest emergency department.

Story continues below advertisement

Naloxone kits — which help reverse the effects of an overdose — are available at pharmacies, community clinics and emergency departments. A full list of locations along with advice on spotting an overdose is available online.

AHS issued the following advice for anyone who chooses to use illegal drugs:

  • Avoid using while alone
  • Ask someone to check on you, or use illegal drugs while on the phone with a trusted person who is able to call for assistance in the event of an overdose
  • Use supervised consumption services (SCS) if possible
  • Do a test dose first, start low and go slow – always do a test dose to check the potency or strength of the drug
  • Know the signs and symptoms of poisoning/overdose and call 911 always for direction and support
  • Connect with your local harm reduction, health and social services agencies (e.g., income support, housing)
  • Reach out to available substance use treatment, recovery-oriented supports (e.g., opioid agonist therapy, specialty addiction recovery programs), and mental health services

Resources for those experiencing addiction are available through the Addiction Helpline at 1-866-332-2322 or the Mental Health Helpline at 1-877-2642.